Kansas, 2014

Hail and Damaging Winds in Kansas, September 9, 2014

September 9, 2014 · NWS ICT · 10 events in 3 counties and zones

An elongated low pressure moved into the plains on the afternoon of September 9th, 2014. This low pressure and warm moist air pushing into northern Kansas and southern Nebraska led to the development of severe storms across portions of north and Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An elongated low pressure moved into the plains on the afternoon of September 9th, 2014. This low pressure and warm moist air pushing into northern Kansas and southern Nebraska led to the development of severe storms across portions of north and Central Kansas. The storms produced large hail and some reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 9, 2:18 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 9, 2:18 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT TUE SEP 9 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 314 PM CDT TUE SEP 9 2014

EXPECTING STORMS TO INITIATE ALONG SURFACE FRONT OVER NORTH CENTRAL
AND NORTHWEST KANSAS WHERE LOW LEVEL CONVERGENCE WILL BE MAXIMIZED
FOR LATE THIS AFTERNOON/EVENING. THE STORMS WILL MOVE EASTWARD AND
REACH CENTRAL KANSAS BY THIS EVENING...AND SHOULD MOVE SOUTHWARD
TONIGHT DUE TO DECENT COLD POOL GENERATION FROM HIGH BASED STORMS.
SEVERE WEATHER IS POSSIBLE OVER CENTRAL KANSAS GIVEN STRONGER SHEAR
ALOFT...ESPECIALLY THROUGH THE LATE EVENING HOURS. THE COLD FRONT
WILL CONTINUE TO SURGE SOUTHWARD ACROSS THE AREA ON WEDNESDAY WITH
COOLER TEMPERATURES AND LINGERING RAIN SHOWERS. COULD BE A SMALL
WINDOW FOR STORMS TO RE-DEVELOP WEDNESDAY AFTERNOON OVER FAR
SOUTHEAST KANSAS BEFORE THE FRONT SHIFTS SOUTHWARD INTO OKLAHOMA.
OTHERWISE DRIER COOLER AIR WILL OVERSPREAD THE REGION ON THURSDAY
WITH BELOW NORMAL TEMPERATURES EXPECTED FOR KANSAS.

MEANWHILE...THE NEXT UPPER LEVEL WAVE CURRENTLY DIVING SOUTHWARD
ACROSS WESTERN CANADA WILL BRING ANOTHER STRONGER PUSH OF COLDER AIR
SOUTHWARD INTO KANSAS ON FRIDAY. RAIN SHOWERS WILL DEVELOP OVER
WESTERN KANSAS AHEAD OF THIS WAVE ON THURSDAY NIGHT AND MIGRATE
EASTWARD INTO CENTRAL KANSAS ON FRIDAY. THE COMBINATION OF CLOUDS
AND RAIN SHOWERS WILL RESULT IN WELL BELOW NORMAL TEMPERATURES FOR
FRIDAY.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 314 PM CDT TUE SEP 9 2014

A COOL MORNING WILL BE ON TAP FOR SATURDAY AS CANADIAN HIGH PRESSURE
WILL BE CENTERED OVER THE CENTRAL PLAINS. MODELS DIFFER ON THE
EVOLUTION OF THE NEXT WEATHER SYSTEM FOR SUNDAY NIGHT/MONDAY WITH
GFS MODEL SUGGESTING A DEEPER/STRONGER SYSTEM AND BETTER CHANCES OF
PRECIPITATION COMPARED TO ECMWF MODEL. WE WILL MAINTAIN RAIN CHANCES
FOR SUNDAY NIGHT INTO MONDAY WITH TEMPERATURES A BIT BELOW NORMAL.

JAKUB

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1245 PM CDT TUE SEP 9 2014

A WARM AND BREEZY AFTERNOON WILL BE THE PREDOMINATE TAF CONCERN FOR
THE FIRST 6 HOURS AS SOUTH WINDS COULD GUST AS HIGH AS 30 KTS IN
SOME LOCATIONS.

ATTENTION WILL QUICKLY TURN TO CONVECTIVE CHANCES EARLY THIS EVENING
ACROSS CENTRAL KS...AS CONVECTION DEVELOPS ACROSS THE HIGH PLAINS
ALONG A SOUTHEASTWARD SAGGING COLD FRONTAL BOUNDARY. SOME OF THIS
CONVECTION MAY MOVE INTO KRSL/KSLN FOR THE EVENING HOURS...SO WILL
GO WITH A VCTS FOR KRSL AND KSLN TAF SITE BY AROUND 00Z/WED. SOME
QUESTION ON HOW WIDESPREAD THE CONVECTION WILL BE...SO WILL NOT GO
WITH A TEMPO GROUP JUST YET FOR KRSL.  I COULD SEE A TEMPO GROUP
ADDED WITH LATER TAF UPDATES FOR PORTIONS OF CENTRAL KS.

EXPECT THE FRONT AND CONVECTION TO SAG SOUTH-SOUTHEAST...WITH
CONVECTION OFF OF THE HIGH PLAINS OR ALONG THE FRONT DROPPING SOUTH
AND EAST INTO THE KHUT TAF SITE AS WELL. SO HAVE ENOUGH CONFIDENCE
IN THIS SOUTHWARD PROGRESSION TO ADD A VCTS FOR KHUT AFTER 02Z AS
WELL.

NOT COMPLETELY SURE THIS CONVECTION WILL DROP SOUTH INTO THE KICT
VICINITY..UNLESS A COLD POOL CAN DEVELOP WITH THIS CONVECTION.  SO
WILL LEAVE THE KICT TAF DRY FOR NOW.

WIND SHIFT ASSOCIATED WITH THE ACTUAL FRONTAL BOUNDARY IS EXPECTED
TO MOVE INTO KRSL/KSLN BETWEEN 06-09Z/WED....SO WILL SHIFT THE WINDS
AROUND TO THE NW AFTER THE FRONT MOVES IN WITH GUSTS TO 25 KTS
POSSIBLE AFTER FRONTAL PASSAGE.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  78  52  71 /  50  30  10  10
HUTCHINSON      67  74  51  69 /  80  20  10  10
NEWTON          68  75  51  69 /  70  30  10  10
ELDORADO        70  79  52  71 /  60  40  10  10
WINFIELD-KWLD   73  82  54  72 /  30  30  10  10
RUSSELL         63  70  46  64 /  80  20  10  10
GREAT BEND      64  71  48  66 /  80  20  10  10
SALINA          65  71  50  68 /  80  30  10  10
MCPHERSON       67  73  51  68 /  80  30  10  10
COFFEYVILLE     74  87  55  74 /  40  50  10  10
CHANUTE         73  82  54  72 /  50  50  10  10
IOLA            72  81  54  71 /  50  50  10  10
PARSONS-KPPF    74  85  54  73 /  40  50  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 9, 3:28 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT TUE SEP 9 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
428 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS
THROUGH THE LATE EVENING HOURS. HAIL UP TO THE SIZE OF HALF
DOLLARS AND DAMAGING WINDS AROUND 65 MPH WILL BE POSSIBLE...MAINLY
FOR LOCATIONS NORTHWEST OF A SALINA TO HUTCHINSON LINE.

VERY STRONG SOUTH WINDS WILL AFFECT SOUTH CENTRAL KANSAS THROUGH
THE EVENING HOURS...PLEASE SEE LATEST WIND ADVISORY FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL LINGER OVER MAINLY SOUTHEAST
KANSAS THROUGH EARLY WEDNESDAY...AS THE COLD FRONT EXITS RAPIDLY
TO THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 9, 3:56 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
456 PM CDT TUE SEP 9 2014

KSZ032-092230-
RUSSELL-
456 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF GALATIA...OR 12
  MILES SOUTHWEST OF RUSSELL...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...BUNKER HILL...DORRANCE...RUSSELL AIRPORT AND WILSON LAKE.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3901 9852 3872 9852 3869 9903 3890 9904
TIME...MOT...LOC 2156Z 242DEG 28KT 3874 9893

LAWSON

The radar

The Dodge City radar (KDDC), 160 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Russell

When
September 9, 4:12 PM CST
Where
Russell County, 0.69 mi ENE of (Rsl)russell Muni Ar
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.875, -98.809

Empty tanks were blown around and a hanger door was blown off its track.

Thunderstorm Wind, Russell

When
September 9, 4:13 PM CST
Where
Russell County, 0.6 mi ENE of (Rsl)russell Muni Ar
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
38.873, -98.809

Thunderstorm Wind, Russell

When
September 9, 4:27 PM CST
Where
Russell County, 3.43 mi NE of (Rsl)russell Muni Ar
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.910, -98.782

The wind was measured at the grain elevator northeast of town.

Hail, Lincoln

When
September 9, 4:50 PM CST
Where
Lincoln County, Ash Grove
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.170, -98.350

Thunderstorm Wind, Lincoln

When
September 9, 4:55 PM CST
Where
Lincoln County, 0.87 mi SW of Sylvan Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.010, -98.390

Law enforcement reported the gust.

Hail, Lincoln

When
September 9, 5:16 PM CST
Where
Lincoln County, 5.53 mi WSW of Barnard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.160, -98.150

The hail ranged in size from pea to penny size.

Thunderstorm Wind, Barton

When
September 9, 8:50 PM CST
Where
Barton County, 4.38 mi SW of Galatia
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.580, -99.020

Law enforcement reported power lines and trees down. Eight outbuildings were also damaged. The home has exterior damage and two vehicles were damaged. Some livestock was also reported missing.

Thunderstorm Wind, Barton

When
September 9, 9:13 PM CST
Where
Barton County, 4.07 mi NNW of Galatia
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
38.680, -99.010

A few trees were blown over and power lines were knocked down.

Thunderstorm Wind, Russell

When
September 9, 9:15 PM CST
Where
Russell County, 2.56 mi WSW of Milberger
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.700, -98.960

Power lines were knocked down.

Lightning, Barton

When
September 9, 9:40 PM CST
Where
Barton County, 1.08 mi E of Hitschmann
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.620, -98.550

Hay bales were struck by lightning and started a fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543355, 543357, 543358, 543359, 543360, 543361, 543362, 543363, 543364, 543365.